Winter Weather, Northern Berkshire
- When
- April 4, 4:00 AM EST to 5:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A fast moving clipper storm moved from the Great Lakes towards the Northeast on Monday, April 4th. With an unseasonably chilly air mass in place, precipitation fell in the form of snow across the entire region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A fast moving clipper storm moved from the Great Lakes towards the Northeast on Monday, April 4th. With an unseasonably chilly air mass in place, precipitation fell in the form of snow across the entire region. Although the snow was generally light in intensity, there were a few moderate bursts of snow, especially during the early morning hours.
Although the snow accumulated best on grassy surfaces, roads become slippery and the morning commute was difficult in many locations. Although some schools cancelled classes, many remained open and there was a large number of auto accidents and traffic on roadways.
By the time snow tapered off in the late afternoon or early evening hours, 5 to 7 inches of snow accumulated across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 4, 3:48 AM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
448 AM EDT MON APR 4 2016
.SYNOPSIS...
A FAST MOVING LOW PRESSURE SYSTEM WILL TRACK OFF THE NEW JERSEY
COAST TODAY. THIS WILL BRING LIGHT TO MODERATE SNOWFALL TO THE
REGION. DRY BUT COLD CONDITIONS WILL THEN TAKE HOLD FOR TONIGHT
INTO TUESDAY AS HIGH PRESSURE BUILDS IN. BELOW NORMAL TEMPERATURES
SHOULD CONTINUE INTO THE MID AND LATE WEEK PERIOD.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR LARGE PORTIONS
OF THE REGION UNTIL 6 PM EDT.
LIGHT SNOW ACROSS WESTERN NY/PA INTO CENTRAL NY/PA WITH SOME SMALL
AREAS OF MODERATE SNOW IS STILL BUILDING EAST. THE DISORGANIZED
NATURE TO THE SNOW IS EXPECTED TO BECOME MORE ORGANIZED BY
DAYBREAK AND THROUGH MID AFTERNOON. THERE IS GOOD AGREEMENT IN
GUIDANCE SOURCES THAT STRONG ISENTROPIC LIFT AND BOUNDARY LAYER
FRONTOGENESIS SHOULD HELP THE MODERATE TO HEAVY SNOW TO FILL IN
AROUND/AFTER DAYBREAK. SOME EARLIER CONVECTION FROM THE OH VALLEY
INTO MICHIGAN MAY BE GIVING SOME SIGNALS AS TO THE STRENGTHENING
UPPER DYNAMICS AND SOME OF THE CONVECTIVE PROCESSES THAT MAY
ENHANCE SOME OF THE PRECIPITATION LATER THIS MORNING AND EARLY
THIS AFTERNOON.
THE BOUNDARY LAYER TEMPERATURES WILL WARM RIGHT ALONG THE NY/PA
BORDER THROUGH THE MID HUDSON VALLEY AND NW CT LATE THIS MORNING
AND THIS AFTERNOON...RESULTING ON A CHANGE TO A MIX OF RAIN AND
SNOW. THERE IS SOME MIXING OF PRECIPITATION ALREADY IN PARTS OF
WESTERN/CENTRAL NY. BASED ON THE BOUNDARY LAYER TEMPERATURES AND
WINDS...THE HIGHER ELEVATIONS OF THE EASTERN CATSKILLS...
HELDERBERGS...TACONICS AND BERKSHIRES MAY SEE THE MOST TOTAL SNOW
THROUGH THIS AFTERNOON.
THERE ARE SOME UNCERTAINTIES AS TO HOW THE HIGH SUN ANGLE AND THE
SHALLOWNESS OF THE FROZEN LAYER ON THE GROUND SURFACE WILL AFFECT
THE ACCUMULATION OF THE SNOW. BASED ON GUIDANCE AND THE COLD
GROUND SURFACE...A GENERAL 3-6 INCHES OF SNOW IS STILL A REAL
POSSIBILITY...WITH SOME PATCHES OF 4-8 INCHES IN THE HIGHER
ELEVATIONS OF THE ADVISORY AREA. NORTH OF THE ADVISORY AREA...
SNOWFALL AMOUNTS DROP OFF RAPIDLY. HIGH TEMPERATURES ARE EXPECTED
TO BE IN THE LOWER TO MID 30S IN MANY AREAS...WITH 20S IN HIGHER
ELEVATIONS AND APPROACHING 40 IN SOUTHERN AREAS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
ANY LINGERING PRECIPITATION IN SOUTHERN AND EASTERN AREAS SHOULD
EXIT DURING THIS EVENING. SOME CLEARING IS EXPECTED TO TAKE PLACE
BEFORE DAYBREAK AS COLD ADVECTION STRENGTHENS. LOWS TONIGHT IN THE
TEENS TO AROUND 20...BUT SOME SINGLE NUMBERS IN THE SOUTHERN
ADIRONDACKS. THE SNOWPACK MAY HELP TEMPERATURES FALL QUITE A BIT
DEPENDING ON HOW MUCH CLEARING WE GET TONIGHT.
CONSIDERABLE SUNSHINE WITH A FEW INTERVALS OF CLOUDS TUESDAY WITH
BREEZY CONDITIONS. HIGHS IN THE 30S TO NEAR 40 WITH SOME UPPER
20S TO AROUND 30 IN HIGHER ELEVATIONS...AND THE WINDS WILL MAKE IT
FEEL MORE LIKE WINTER. WINDS TREND TO CALM TUESDAY NIGHT AS THE
LOW LEVEL RIDGE AXIS IS OVER THE REGION AND BEGINS TO BUILD EAST
AND SOUTH. THERE ARE SOME SUGGESTIONS IN GUIDANCE THAT SOME LIGHT
SOUTH WINDS BEGIN BEFORE DAYBREAK WITH WARM ADVECTION. THE CLEAR
SKY FOR MUCH OF THE NIGHT AND CALM WINDS ALONG WITH ANY SNOW PACK
SHOULD ONCE AGAIN HELP TEMPERATURES TO DROP QUICKLY INTO THE TEENS
TO NEAR 20.
CLOUDS INCREASE OVER OUR REGION WEDNESDAY WITH THE APPROACH OF
THE NEXT UPPER SYSTEM AND INCREASING WARM ADVECTION AND ISENTROPIC
LIFT. THERE IS A CHANCE FOR SOME RAIN IN NORTHERN AND WESTERN
AREAS DURING THE AFTERNOON...WITH A MIX WITH SNOW IN THE SOUTHERN
ADIRONDACKS. BOUNDARY LAYER FLOW SHOULD BE SOUTHWEST TURNING
SOUTH...WHICH COULD LIMIT THE PRECIPITATION COVERAGE DURING THE
DAY WITH SOME DOWNSLOPE FLOW. HIGHS WEDNESDAY IN THE LOWER TO MID
40S...SOME UPPER 40S SOUTHERN AREAS AND UPPER 30S SOUTHERN
ADIRONDACKS.
PRECIPITATION BECOMES MORE WIDESPREAD THROUGH WEDNESDAY NIGHT WITH
SOME MIXED RAIN AND SNOW IN SOME AREAS. LOWS IN THE 30S...WITH
MID TO UPPER 30S VALLEY AREAS AND SOUTHERN AREAS...LOWER TO MID
30S HIGHER ELEVATIONS.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LATEST 04/00Z GLOBAL DATA SHOW AN ACTIVE WEATHER PATTERN CONTINUING
INTO THE LONG TERM FORECAST PERIOD. AS WE GO FROM THURSDAY INTO
EARLY FRIDAY MORNING...STREAMS OF POSITIVE VORTICITY WILL EJECT OUT
OF CENTRAL CANADA ALONG A STEEP 500 HPA HEIGHT GRADIENT. THIS WILL
ACT TO DIG THE UPPER LEVEL TROUGH FURTHER INTO THE SOUTHEAST AND
BECOME MORE NEGATIVE TILTED. AS A RESULT...LATEST MODEL AND
PROBABILISTIC GUIDANCE SHOWS A STREAM OF ATLANTIC MOISTURE WORKING
ITS WAY INTO THE NEW ENGLAND COASTLINE AS LATEST GEFS SHOWS +1 TO +2
SD PWAT VALUES INTO NEW ENGLAND BY THURSDAY NIGHT. ALONG THE EAST
SIDE OF THIS LARGE UPPER LEVEL TROUGH...GOOD H850 AND H925 THERMAL
GRADIENTS ARE PRESENT WHICH HELPS TO DEVELOP A LOW PRESSURE SYSTEM
OFF THE MID ATLANTIC COASTLINE BY THURSDAY NIGHT. LATEST 00Z
GUIDANCE SHOWS THIS SURFACE LOW PRESSURE SYSTEM DUE NORTH JUST ABOUT
OVER THE CAPITAL REGION BY EARLY FRIDAY MORNING. AT THIS
TIME...PRECIPITATION TYPES ARE DIURNALLY DICTATED WITH RAIN
TRANSITIONING TO RAIN/SNOW MIX THURSDAY NIGHT IN MOST LOCATIONS AND
ALL SNOW FOR THE HIGHEST TERRAIN. ANY SHIFT TO THE TRACK COULD
CHANGE THE PRECIPITATION TYPE SO THIS SYSTEM WILL BE MONITORED AND
UPDATED FOR FUTURE FORECAST AS WE GET CLOSER IN TIME. HIGH
TEMPERATURES ON THURSDAY AND FRIDAY WILL START NEAR AVERAGE ON
THURSDAY AND DROP TO BELOW AVERAGE BY FRIDAY.
THE COLD FRONT WITH THE SURFACE LOW PRESSURE SYSTEM ON FRIDAY WILL
MOVE THROUGH THE REGION FRIDAY NIGHT WHICH WILL BRING COLD AIR BACK
INTO THE REGION AS THE AXIS OF THIS LARGE NEGATIVE TILTED TROUGH IS
NOW OVER THE MID ATLANTIC. SOME OF THE LATEST 04/00Z NORTH AMERICA
DOMAIN MODEL DATA SUGGEST A WINTER SEASON LIKE OMEGA BLOCK
DEVELOPING FROM FRIDAY NIGHT INTO MONDAY. AS A RESULT...THE UPPER
LEVEL TROUGH OVER OUR REGION WILL NOT BE MOVING MUCH AND ALMOST
QUASI-STATIONARY. OTHER HEMISPHERE MODEL DATA SUGGEST A FASTER BUT
STILL GRADUAL MOVEMENT OF THE UPPER LEVEL TROUGH MOVING EAST OUT OF
THE REGION BY MONDAY. WITH THE SUM OF ALL SOLUTIONS HOWEVER...BELOW
AVERAGE TEMPERATURES AND A SERIES OF LOW PRESSURE DISTURBANCES
MOVING INTO THE REGION...PRECIPITATION WILL BE ABOVE AVERAGE.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE TOWARD THE REGION BRINGING
PRECIPITATION TO ALL TAF SITES. THE PRECIPITATION TYPE WILL BE IN
THE FORM OF SNOW ACROSS KGFL/KALB/KPSF. IT WILL ALSO START SNOW AT
KPOU WITH A BRIEF PERIOD OF RAIN/SNOW MIX DURING THE DAY ON MONDAY
BEFORE RETURNING BACK TO THE SNOW DURING THE END OF THE EVENT.
VFR/MVFR CONDITIONS TO START THE TAF PERIOD WILL QUICKLY DETERIORATE
TO MVFR/IFR CONDITIONS BETWEEN 09Z AND 10Z MONDAY FOR ALL TAF
SITES...ESPECIALLY WITHIN THE HEAVIER PRECIPITATION. LOW CEILINGS
AND HEAVIER PRECIPITATION WILL CONTINUE FOR SEVERAL HOURS INTO THE
EARLY AFTERNOON. CONDITIONS WILL LIKELY IMPROVE TO VFR/MVFR STATUS
GOING FROM BETWEEN 22Z MONDAY TO 00Z TUESDAY FROM NORTH TO SOUTH AS
THE MAIN LOW PRESSURE SYSTEM MOVES EAST SOUTHEAST OUT OF THE REGION.
BY 00Z TUESDAY...ALL TAF SITES ARE LIKELY TO RETURN TO VFR
CONDITIONS WITH VCSH STILL MENTIONED FOR AN ISOLATED SNOW
SHOWER...ESPECIALLY AT KPOU/KPSF.
WINDS WILL BE OUT OF THE NORTH AND EAST...EVENTUALLY SHIFTING TO
NORTH AROUND 18Z FOR KGFL/KALB/KPSF. WINDS WILL BE OUT OF THE
SOUTHEASTERLY SHIFTING TO NORTHERLY BY MID AFTERNOON FOR KPOU AS THE
STORM SYSTEM PROGRESSES TO THE EAST-SOUTHEAST. WINDS WILL BE BETWEEN
5 TO 10 KTS.
OUTLOOK...
TUESDAY NIGHT: LOW OPERATIONAL IMPACT. BREEZY NO SIG WX.
WEDNESDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF RA.
WEDNESDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY RA.
THURSDAY: HIGH OPERATIONAL IMPACT. DEFINITE SHRA.
THURSDAY NIGHT: HIGH OPERATIONAL IMPACT. LIKELY SHRA.
FRIDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.
FRIDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
SATURDAY: MODERATE OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
&&
.FIRE WEATHER...
NORTHWEST WINDS ARE EXPECTED TO BE 10 TO 20 MPH TUESDAY WITH
GUSTS OVER 25 MPH.
SNOW IS EXPECTED TODAY WITH DRY CONDITIONS TUESDAY. SOME MIX WITH
RAIN IS LIKELY IN THE MID HUDSON VALLEY AND NORTHWESTERN
CONNECTICUT. SNOW ACCUMULATION IS EXPECTED TO REMAIN ON THE GROUND
THROUGH MUCH OF TUESDAY. TEMPERATURES ARE EXPECTED TO BE IN THE
30S TO AROUND 40 DURING TODAY AND TUESDAY...WITH LOWS IN THE TEENS
TONIGHT AND TUESDAY NIGHT.
&&
.HYDROLOGY...
NO HYDROLOGIC ISSUES ARE ANTICIPATED OVER THE NEXT THREE DAYS
ENDING WEDNESDAY.
WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED THROUGH TODAY.
LIQUID EQUIVALENT PRECIP OF 0.25-0.50 IS EXPECTED DURING THIS
TIME.
MAINLY DRY CONDITIONS ARE EXPECTED TO RETURN FOR TONIGHT THROUGH
WEDNESDAY.
A STORM SYSTEM COULD BRING MODERATE TO HEAVY PRECIPITATION TO THE
REGION WEDNESDAY NIGHT AND THURSDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.CLIMATE...
WITH THE SURGE OF ARCTIC AIR ARRIVING TODAY AND SNOW IN THE
FORECAST HERE IS A LOOK AT SOME CLIMATE STATS.
APRIL 4TH:
ALBANY NY:
RECORD LOW: 14 DEGREES 1954
LO MAXIMUM TEMPERATURES: 29 DEGREES 2003
DAILY SNOWFALL: 1.8 INCHES 1955
GLENS FALLS NY:
RECORD LOW: 13 DEGREES 1954
LO MAXIMUM TEMPERATURE: 26 DEGREES 2003
POUGHKEEPSIE NY:
RECORD LOW: 18 DEGREES 1965
LO MAXIMUM TEMPERATURE: 36 DEGREES 1975
APRIL 5TH:
ALBANY NY:
RECORD LOW: 15 DEGREES 1982
LO MAXIMUM TEMPERATURE: 30 DEGREES 1995
GLENS FALLS NY:
RECORD LOW: 12 DEGREES 1982
LO MAXIMUM TEMPERATURE: 29 DEGREES 1995
POUGHKEEPSIE NY:
RECORD LOW: 17 DEGREES 1964
LO MAXIMUM TEMPERATURE: 35 DEGREES 2003
APRIL 6TH:
ALBANY NY:
RECORD LOW: 14 DEGREES 1943
GLENS FALLS NY:
RECORD LOW: 13 DEGREES 1995
POUGHKEEPSIE NY:
RECORD LOW: 18 DEGREES 1982
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ001-
013.
NY...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
NYZ038>041-047>054-058>061-063>066-082-084.
MA...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ001-
025.
VT...WINTER WEATHER ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...LFM
AVIATION...LFM
FIRE WEATHER...NAS
HYDROLOGY...NAS
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 456 AM EDT MON APR 4 2016 CTZ001-013-MAZ001-025-NYZ038>041-047>054-058>061-063>066-082-084- VTZ013>015-051100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY- NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER- EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS-NORTHERN FULTON-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 456 AM EDT MON APR 4 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CONNECTICUT...WESTERN MASSACHUSETTS...THE MOHAWK VALLEY INCLUDING ALL OF FULTON COUNTY...THE GREATER CAPITAL AND SARATOGA REGIONS...THE EASTERN CATSKILLS AND SCHOHARIE COUNTY...THE MID HUDSON VALLEY AND TACONICS OF EAST CENTRAL NEW YORK...AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY REPORTS OF SNOWFALL GREATER THAN 2 INCHES TO THE NATIONAL WEATHER SERVICE. NYZ032-033-042-043-083-051100- NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN WASHINGTON- SOUTHEAST WARREN- 456 AM EDT MON APR 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS INCLUDING THE LAKE GEORGE REGION OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620860, 620861.